Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 18, 2009

July 18, 2009 · NWS OUN · 11 events in 3 counties and zones

Isolated thunderstorms developed across northern Oklahoma during the afternoon. The most intense storms produced golf ball size hail near Enid.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed across northern Oklahoma during the afternoon. The most intense storms produced golf ball size hail near Enid. This thunderstorm moved south toward Guthrie and northern Oklahoma City, producing marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 18, 5:00 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 18, 5:00 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUL 18 2009

.AVIATION...
SHOWERS AND ISOLD TSTMS WILL CONTINUE THIS EVENING. MAIN IMPACTS
WILL BE IN WESTERN PARTS OF THE AREA WITH MORE ISOLATED ACTIVITY
FARTHER EAST. GIVEN THE SPOTTY COVERAGE WILL HANDLE WITH VCTS
THROUGH THE EARLY EVENING WITH GENLY VFR CIGS. ACTIVITY SHOULD
DIMINISH AFTER SUNSET. COULD SEE SOME OVERNIGHT REDEVELOPMENT...ESP
IN THE WEST WITH MID LEVEL WAA DEVELOPING.

&&

.PREV DISCUSSION... /ISSUED 229 PM CDT SAT JUL 18 2009/

.DISCUSSION...
THE CLUSTER OF SHOWERS AND T-STORMS MOVING ACROSS THE RED RIVER
INTO NORTH TEXAS THIS AFTERNOON WILL CONTINUE TO MOVE SSE THROUGH
PORTIONS OF OUR NORTH TEXAS COUNTIES THIS AFTERNOON. BACK TO THE
NORTHWEST... THE MID LEVEL ACTIVITY FROM SW KANSAS INTO THE
EASTERN TEXAS PANHANDLE... OCCURRING NEAR THE UPPER LEVEL JET
AXIS... MAY MOVE INTO THE WESTERN PARTS OF OUR CWA THROUGH
EVENING. MEANWHILE... SHOWERS OVER NORTH CENTRAL OKLAHOMA HAVE
WEAKENED AS THEY ENCOUNTERED SOMEWHAT MORE STABLE AIR.

THE MODELS CONTINUE TO INDICATE A CONTINUATION OF THE NORTHWEST
FLOW ALOFT THROUGH THE UPCOMING WEEK AS OUR AREA REMAINS BETWEEN
THE UPPER RIDGE OVER THE WESTERN US AND THE DOWNSTREAM LONGWAVE
TROUGH ACROSS THE EASTERN THIRD OF THE COUNTRY. THIS SHOULD KEEP
THE EXCESSIVE HEAT AT BAY TO OUR WEST WHILE ALLOWING OCCASIONAL
CLUSTERS OF SHOWERS AND T-STORMS TO DROP SOUTHEAST ACROSS PORTIONS
OF THE AREA.

WE WILL MAINTAIN THE HIGHEST RAIN CHANCES FOR TONIGHT ACROSS THE
WEST AND SOUTHWEST WHERE INCREASING MID LEVEL WARM ADVECTION LATE
TONIGHT WILL COINCIDE WITH THE UPPER LEVEL JET AND SOMEWHAT BETTER
ELEVATED INSTABILITIES. HIGHER RESOLUTION MODELS ARE INDICATING
THE DEVELOPMENT OF A CONVECTIVE COMPLEX OVER THE TEXAS
PANHANDLE... PART OF WHICH COULD TRACK ACROSS OUR SOUTHWEST ZONES
LATER TONIGHT. HOWEVER... A POSSIBLE NEGATIVE FACTOR FOR STORMS
REACHING OUR CWA IS THE OUTFLOW BOUNDARY... CURRENTLY OVER THE
TEXAS PANHANDLE... COULD TEND TO KEEP THE STORM INITIATION AREA
TOO FAR TO THE WEST. WE WILL CONTINUE TO MONITOR THE EVOLUTION OF
THIS ACTIVITY INTO THE EVENING.

FOR SUNDAY... WILL MAINTAIN LOW POPS IN THE WEST DUE TO CONTINUED
WEAK LIFTING SUPPORTED BY MID LEVEL WARM ADVECTION. WILL ALSO ADD
LOW POPS TO THE FAR SOUTH AS THE WARM FRONT IS FORECAST TO MOVE TO
NEAR THE RED RIVER BY AFTERNOON. RAIN CHANCES WILL IMPROVE OVER
MOST OF THE AREA MONDAY NIGHT INTO EARLY TUESDAY AS A COLD FRONT
DROPS SOUTH ACROSS THE AREA.

MILD TEMPERATURES ARE EXPECTED ONCE AGAIN TONIGHT. THE DAYTIME
HIGHS WILL BE WARMING THROUGH MONDAY... BUT STILL RUNNING A BIT
BELOW AVERAGE. SOMEWHAT COOLER WEATHER WILL SPREAD BACK INTO THE
AREA ON TUESDAY BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  90  67  91 /  20  10  10  10
HOBART OK         65  93  68  93 /  30  20  20  10
WICHITA FALLS TX  65  91  69  94 /  30  30  20  10
GAGE OK           61  90  66  92 /  30  10  20  20
PONCA CITY OK     59  88  65  90 /  20  10  10  10
DURANT OK         63  89  67  90 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/32
Hazardous weather outlook, Jul 18, 10:54 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT SAT JUL 18 2009

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE WEATHER IS POSSIBLE ACROSS WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

DISCUSSION...
A THUNDERSTORM COMPLEX WILL MOVE SOUTH THROUGH WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. ALTHOUGH SURFACE-BASED
INSTABILITY WILL BE LIMITED... THE COMPLEX SHOULD ENCOUNTER REDUCED
AMOUNTS OF ELEVATED INSTABILITY ONCE IT MOVES INTO WESTERN NORTH
TEXAS...MAKING SEVERE WEATHER UNLIKELY. ALTHOUGH AN ISOLATED SEVERE
STORM IS POSSIBLE EARLY THIS AFTERNOON... ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED WITH THIS ACTIVITY.

THUNDERSTORM CHANCES WILL CONTINUE TONIGHT ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS AS THE UPPER LEVEL DISTURBANCE MOVES OVERHEAD
AND WARM ADVECTION DEVELOPS AIDING IN GENERATING LIFT FOR
THUNDERSTORM DEVELOPMENT. AGAIN THE MAIN AREA WILL BE ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. MUCH LIKE THE AFTERNOON STORMS...
MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN ELEVATED IN NATURE...
LIMITING THE POTENTIAL FOR SEVERE WEATHER. HOWEVER AN ISOLATED
SEVERE STORM WILL REMAIN POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A WARM FRONT WILL RETURN NORTH ON MONDAY...AS LOW PRESSURE DEVELOPS
NEAR NORTHWEST OKLAHOMA. ON MONDAY NIGHT AND TUESDAY...A COLD FRONT
WILL OVERTAKE THE WARM FRONT...MOVING FROM NORTHWEST TO SOUTHEAST.
THIS SETUP WILL BE FAVORABLE FOR SCATTERED TO WIDESPREAD
THUNDERSTORMS...AND SOME MAY BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

30/TAYLOR

In the hours before

Special weather statement, Jul 18, 12:37 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT SAT JUL 18 2009

TXZ085-181900-
WILBARGER TX-
137 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY.

THE GUST FRONT AT THE LEADING EDGE OF A CLUSTER OF THUNDERSTORMS
WAS LOCATED 3 MILES SOUTHEAST OF OKLAUNION AT 135 PM CDT...MOVING
SOUTHEAST AT 25 MPH. LOCATIONS IN CENTRAL AND EASTERN WILBARGER
COUNTY MAY MEASURE WIND GUSTS UP TO AROUND 45 MPH AS THE TEMPERATURE
QUICKLY COOLS INTO THE 70S.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

TAYLOR
Special weather statement, Jul 18, 5:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SAT JUL 18 2009

OKZ012-013-190000-
GARFIELD OK-NOBLE OK-
630 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF GARBER AT 630 PM
CDT...MOVING SOUTH AT 25 MPH.

SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
July 18, 5:48 PM CST
Where
Garfield County, 1 mi NNE of Garber
Measured
0.75 in hail
Reported by
Public
Coordinates
36.453, -97.573

Hail, Garfield

When
July 18, 5:50 PM CST
Where
Garfield County, 3 mi S of Garber
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.397, -97.580

Hail, Logan

When
July 18, 7:10 PM CST
Where
Logan County, Guthrie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.880, -97.420

Thunderstorm Wind, Logan

When
July 18, 7:12 PM CST to 7:15 PM CST
Where
Logan County, 1.45 mi WNW of Guthrie to 2.3 mi W of Guthrie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.885, -97.445

Several trees, tree limbs, and power lines were downed from near 11th Street, west to Academy Road. Tree limb and power line damage was also reported near 15th Street and Noble Avenue. Monetary damage estimates were not available.

Hail, Logan

When
July 18, 7:13 PM CST
Where
Logan County, 0.25 mi SW of Guthrie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.877, -97.423

The hail was reported at Broad Street and Harrison Avenue.

Thunderstorm Wind, Logan

When
July 18, 7:15 PM CST
Where
Logan County, 2.85 mi ENE of Seward
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.811, -97.441

A large tree was downed due to high winds near Guthrie Lake. Quarter-size hail was also reported at this location. Monetary damages were estimated.

Hail, Logan

When
July 18, 7:15 PM CST
Where
Logan County, 2.85 mi ENE of Seward
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.816, -97.443

The hail was reported near Guthrie Lake. Tree damage was also reported at this location.

Hail, Logan

When
July 18, 7:27 PM CST
Where
Logan County, 1.49 mi ENE of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.805, -97.464

The hail was reported near Liberty Lake.

Hail, Logan

When
July 18, 7:28 PM CST
Where
Logan County, 3 mi SSW of Guthrie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.840, -97.441

Hail, Logan

When
July 18, 7:33 PM CST
Where
Logan County, 4.23 mi ESE of Seward
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.769, -97.425

The hail covered the ground near the intersection of Sooner and Coleman Roads.

Hail, Oklahoma

When
July 18, 8:00 PM CST
Where
Oklahoma County, 2.1 mi E of Edmond
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.653, -97.443

The hail was reported near 2nd Street and Coletrane Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190158, 190159, 190160, 190161, 190162, 190167, 190168, 190163, 190164, 190165, 190166.